Article

[Administration of adenosine for termination of atrioventricular nodal reentry tachycardia: induction of atrial fibrillation with rapid conduction over an accessory pathway and unmasking of concomitant Wolff-Parkinson-White syndrome].

Abteilung Klinische Pharmakologie, Medizinische Universitätsklinik und Poliklinik, Tübingen.
Zeitschrift für Kardiologie (Impact Factor: 0.97). 07/2000; 89(6):522-6.
Source: PubMed

ABSTRACT The antiarrhythmic properties of adenosine, its ultra-short half-life and the absence of frequent serious side effects make it a front-line agent in arrhythmia management, especially in the treatment of atrioventricular nodal reentrant tachycardia. Due to a shortening of atrial refractoriness, adenosine can facilitate the induction of atrial fibrillation. Life threatening tachycardias may result from a potential rapid conduction of atrial fibrillation over an accessory pathway especially if the latter one has a short antegrade refractory period. We report a case of a 59 year old female patient in which intravenous administration of adenosine during typical atrioventricular nodal reentrant tachycardia was followed by atrial fibrillation with rapid conduction over a hitherto unknown accessory pathway. After intravenous administration of adenosine the tachycardia was terminated successfully within 38 s. After a short period of asystole, spontaneous atrial fibrillation developed unmasking an antegrade preexcitation with subsequent rapid ventricular response (210 b/min). The three-lead ECG showed a narrow QRS complex tachycardia. Because of spontaneous conversion to sinus rhythm and the absence of hemodynamic compromise there was no need for external cardioversion. During electrophysiological study an antidromic atrioventricular reentrant tachycardia was recorded over a left posteroseptal accessory pathway including antegrade conduction properties only. Because of its ultrashort half-life, serious side effects after adenosine administration are rare. The possibility of life threatening proarrhythmias after intravenous adenosine administration should be taken into consideration if the etiology of a paroxysmal supraventricular tachycardia is not clear and a concomitant Wolff-Parkinson-White syndrome cannot be excluded. As with application of all intravenous antiarrhythmic agents, the administration of adenosine should only be performed if continuous ECG monitoring and cardioversion facilities are available and possible.

0 Bookmarks
 · 
37 Views